Tornadoes · United States · Texas · 2006

F0 tornado, Kempner, Texas, April 28, 2006

This F0 tornado ran 0.1 miles across Lampasas County on April 28, 2006, touching down at 9:18 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 28, 2006
Touchdown
9:18 PM CDT (02:18 UTC)
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Lampasas County
Touchdown point
31.180, -98.100
Lift-off point
31.180, -98.100
Record number
434

What the Weather Service recorded

Over open country; no damage reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

6 minutes of warning. NWS FWD issued a tornado warning for this county at 02:12 UTC, 6 minutes before the tornado touched down, in force until 02:52 UTC.

The county was under a tornado watch, issued at 23:48 UTC and running to 07:00 UTC.

Issued (UTC)ExpiredProductOffice
23:48 UTC07:00 UTCTornado WatchFWD
01:16 UTC02:15 UTCSevere Thunderstorm WarningFWD
02:12 UTC02:52 UTCTornado WarningFWD
03:30 UTC06:30 UTCFlash Flood WarningFWD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Apr 28, 8:53 PM CDT, 25 minutes earlier.

Area forecast discussion, Apr 28, 8:53 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
853 PM CDT FRI APR 28 2006

.UPDATE...
OVERALL...THE CURRENT FORECAST APPEARS TO HAVE THINGS WELL IN
HAND...BUT WILL MAKE MINOR CHANGES TO THE FIRST PERIOD TO ACCOUNT
FOR CURRENT CONVECTIVE TRENDS.  CATEGORICAL POPS WILL BE CONTINUED
FOR ALL BUT THE FAR SOUTHEAST COUNTIES OF THE FORECAST AREA THROUGH
06Z...WITH HIGH POPS EXPANDED TO ENCOMPASS THE ENTIRE REGION FROM
06Z-12Z.  OTHERWISE...REMAINDER OF THE FORECAST ELEMENTS APPEAR TO
BE ON TRACK AT THIS TIME.

65/DD

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE NORTHERN HALF
TO TWO THIRDS OF NORTH TEXAS THROUGH THE REST OF THE AFTERNOON...WITH
3/4 INCH HAIL...60 MPH WINDS..AND HEAVY RAIN BEING THE MAIN
THREATS. CAPES REMAIN BORDERLINE AT THIS TIME. HOWEVER...WE MUST
KEEP AN EYE ON THE STORMS DEVELOPING ALONG THE DRYLINE IN WEST
TEXAS THIS AFTERNOON. THESE STORMS WILL MOVE NORTHEAST INTO THIS
EVENING...AND WILL HAVE THE POTENTIAL TO PRODUCE FOR LARGER HAIL
AND DAMAGING WINDS. SHEAR SHOULD BE SUFFICIENT FOR A FEW TORNADOES...
MAINLY ACROSS THE WEST. HAVE KEPT HIGH POPS...80 TO 100
PERCENT...ACROSS MOST OF THE FORECAST AREA FOR TONIGHT. AS THE UPPER
LOW OVER SOUTHERN NEW MEXICO THIS AFTERNOON MOVES EAST AND
NORTHEAST....PRECIPITATION SHOULD COME TO AN END FROM WEST TO WEST
LATE TONIGHT INTO SATURDAY MORNING. WITH THE UPPER LOW SLIDING
ACROSS SOUTHERN KANSAS SATURDAY...WE MAY SEE SOME STORMS REDEVELOP
IN THE AFTERNOON ACROSS THE NORTH AND EAST...SO HAVE KEPT 20-30
PERCENT POPS THROUGH THE AFTERNOON. SUNDAY WILL BE DRY. THE UPPER
FLOW BECOMES MORE WEST/NORTHWESTERLY ON MONDAY...ALLOWING A SHORT
WAVE AND SURFACE COLD FRONT TO MOVE INTO NORTH TEXAS LATE MONDAY AND
MONDAY NIGHT. THIS WILL BRING US ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS. AN UNSTABLE PATTERN WILL CONTINUE FOR THE REST OF THE
WEEK WITH A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS. #58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  63  77  57  86 / 100  30  10  10
WACO, TX              63  79  55  86 / 100  40  10  10
PARIS, TX             63  72  51  81 / 100  70  20   0
DENTON, TX            60  76  53  85 / 100  30  10  10
MCKINNEY, TX          62  72  51  82 / 100  40  10  10
DALLAS, TX            64  76  57  83 / 100  40  10  10
TERRELL, TX           62  74  53  84 / 100  40  10  10
CORSICANA, TX         66  77  56  82 / 100  60  10  10
TEMPLE, TX            65  80  57  88 /  90  30  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 7 PM FRIDAY FOR TXZ100-TXZ101-TXZ115-TXZ129.

&&

/58
Hazardous weather outlook, Apr 28, 5:20 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
520 PM CDT FRI APR 28 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
520 PM CDT FRI APR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF NORTH
TEXAS THROUGH TONIGHT.

A 60 MILE WIDE COMPLEX OF THUNDERSTORMS HAS MOVED SLOWLY NORTH FROM
AN EAST-WEST LINE NEAR THE DALLAS FORT WORTH AREA...TO A LINE FROM
JACKSBORO TO SULPHUR SPRINGS. THUNDERSTORMS WITH MODERATE TO HEAVY
RAINFALL...AND SMALL HAIL WILL OCCUR WITH THESE STORMS. SOME MINOR
FLOODING IS POSSIBLE.

FURTHER SOUTH...A SLOWLY NORTHWARD MOVING WARM FRONT EXTENDED FROM
SAN ANGELO TO HILLSBORO...AND PALESTINE. IF THUNDERSTORMS DEVELOP
ALONG THE WARM FRONT...AND MOVE EASTERLY ON A COURSE NEAR THE WARM
FRONT...THE STORMS COULD BECOME SUPERCELLS.  THIS WOULD RESULT IN A
LOCALIZED THREAT OF VERY LARGE HAIL...DAMAGING WINDS...AND POSSIBLY
A TORNADO OR TWO THROUGH THE EVENING. THUS...THE AREA NEAR THE WARM
FRONT CONSTITUTES A LOCALIZED MODERATE RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL CONTINUE SATURDAY MORNING IN THE EASTERN PORTIONS
AS THE STORM COMPLEX EXITS THE REGION. THUNDERSTORMS CHANCES WILL
END FROM WEST TO EAST SATURDAY AFTERNOON AND EVENING. THE MAIN
THREATS WILL BE SMALL HAIL AND LOCALLY HEAVY RAINFALL.

THERE IS A CHANCE OF THUNDERSTORMS IN THE MONDAY THROUGH THURSDAY
PERIOD OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS NORTH TEXAS TONIGHT.

26

In the hours before

Special weather statement, Apr 28, 8:28 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
828 PM CDT FRI APR 28 2006

TXZ101-290230-
JACK-
828 PM CDT FRI APR 28 2006

...SIGNIFICANT WEATHER UPDATE...

AT 828 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS OVER EASTERN YOUNG COUNTY FROM NEAR SOUTH BEND
TO EAST OF OLNEY...MOVING EAST AT 35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRYSON...CUNDIFF...
JACKSBORO...AND VINEYARD.

ONE-HALF INCH DIAMETER HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED
FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

DUNN
Local storm report, Apr 28, 8:42 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
842 PM CDT FRI APR 28 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND DMG     SOUTHMAYD               33.62N  96.72W
04/28/2006                   GRAYSON            TX   PUBLIC

            TREES DOWN IN SOUTHMAYD - RELAYED VIA MEDIA
Local storm report, Apr 28, 9:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
900 PM CDT FRI APR 28 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             GRAFORD                 32.94N  98.25W
04/28/2006  E0.88 INCH       PALO PINTO         TX   AMATEUR RADIO

            NICKEL HAIL IN GRAFORD AND 50 MPH WINDS
Special weather statement, Apr 28, 9:05 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
905 PM CDT FRI APR 28 2006

TXZ091-102-290300-
MONTAGUE-WISE-
905 PM CDT FRI APR 28 2006

...SIGNIFICANT WEATHER UPDATE...

AT 905 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE FROM NEAR RINGGOLD SOUTH TO NEAR
MINERAL WELLS...MOVING EAST AT 35 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE ALVORD...AURORA...BOWIE...
...DECATUR...MONTAGUE...NOCONA...AND STONEBURG.

ONE HALF INCH DIAMETER HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED
FROM THESE STORMS.

IF THESE STORMS INTENSIFY...A SEVERE WEATHER WARNING WILL BE NEEDED.

DUNN
Local storm report, Apr 28, 9:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
911 PM CDT FRI APR 28 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     GAINESVILLE             33.64N  97.15W
04/28/2006                   COOKE              TX   EMERGENCY MNGR

            INTERSTATE 35 SHUT DOWN IN BOTH DIRECTIONS IN COOKE
            COUNTY. DEBRIS ON ROAD. POLES AND SIGNS DOWN. GARAGE
            DOORS BLOWN OUT. INJURIES REPORTED - UNKNOWN NUMBER.
Local storm report, Apr 28, 9:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
917 PM CDT FRI APR 28 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND GST     LAMPASAS                31.06N  98.18W
04/28/2006  E60 MPH          LAMPASAS           TX   AMATEUR RADIO

            TSTM WIND GUST TO 60 MPH IN LAMPASAS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 00:00Z

2.3 hours before the tornado, 199 km from the path. April 29, 2006.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2006-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 446 joules per kilogram, CIN -52, lifted condensation level 654 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2006-04-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 532 square meters per square second, 0 to 6 km bulk shear 74 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-52 J/kg
Surface CAPE
316 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
74 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
532 m²/s²
0-3 km storm-relative helicity
752 m²/s²
Significant tornado parameter
1.8
Supercell composite
8.7
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 12:00Z

9.7 hours after it, 199 km from the path. April 29, 2006.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2006-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -305, lifted condensation level 667 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2006-04-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 12 square meters per square second, 0 to 6 km bulk shear 85 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-305 J/kg
Surface CAPE
6 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
85 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

The surface observations

Fort Hood/Gray Aaf (GRK), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:55 UTC7764.4160° 15 kt201005.4
01:55 UTC7764.4150° 20 kt251005.1
02:55 UTC75.268150° 18 kt241006.1-TSRA
03:55 UTC71.668170° 16 kt201006.1-TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Ft Hood radar (KGRK), 85 km away, was scanning. The volume nearest the touchdown began at 02:19 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:10 UTCHAIL 0.75LampasasLampasas, TX
02:17 UTCTSTM WND GST 60LampasasLampasas, TXTSTM WIND GUST TO 60 MPH IN LAMPASAS
02:30 UTCHAIL 1.58 Nw Copperas CoveCoryell, TX
03:28 UTCTSTM WND GST 608 Nw Copperas CoveCoryell, TX

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 28, 2006

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 283:40 PM CDTF0LaMoure, ND0.425
April 284:04 PM CDTF0LaMoure, ND0.560
April 284:35 PM CDTF0Sargent, ND2.550
April 285:25 PM CDTF0Stonewall, TX0.150
April 286:02 PM CDTF0Greer, OK0.440
April 289:38 PM CDTF0Wise, TX0.125
April 289:45 PM CDTF1Wise, TX0.440$20,000
April 2811:05 PM CDTF0Denton, TX0.210
April 2812:20 AM CDTF1McLennan, TX0.850$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.